Iowa, 2025

Damaging Winds in Iowa, July 27 to 28, 2025

July 27 to 28, 2025 · NWS DMX · 16 events in 11 counties and zones

A late-night Mesoscale Convective System (MCS) tracked southeastward through central Iowa from the night of July 27th into the morning of July 28th. This line of storms moved through a highly unstable environment, characterized by CAPE values of 4000 to 5000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A late-night Mesoscale Convective System (MCS) tracked southeastward through central Iowa from the night of July 27th into the morning of July 28th. This line of storms moved through a highly unstable environment, characterized by CAPE values of 4000 to 5000 J/kg. Effective wind shear was also favorable for organized severe weather, with 35 to 45 kts of shear ahead of the line. The structure of the system allowed areas along the eastern fringe, tracking east-southeastward, to remain balanced with the environment and produce strong winds across northern Iowa. Widespread crop, tree, and powerline damage was reported from straight-line winds throughout Winnebago, Hancock, Cerro Gordo, and Worth counties. Thunderstorm wind gusts of 60 to 70 mph were measured, with a 71 mph wind gust at the Mason City Municipal Airport.|The portion of the line tracking more southward was oriented from east to west. This orientation was less favorable for system organization, as the wind shear vectors were parallel to the cold pool. Consequently, this portion of the line quickly became outflow-dominant, which limited the threat of widespread wind damage. However, the environment remained conducive for strong downburst winds, which occurred sporadically as new updrafts developed along the line through north-central into central Iowa. Many of these downbursts were near or slightly below severe limits, generally producing small tree branch damage, including within the Des Moines metro area. However, pockets of severe winds causing tree damage still occurred within this less organized portion of the storm.|Behind the initial line, a few clusters of storms oriented from north to south tracked east-southeastward, taking advantage of a more favorable shear orientation. One of these storms produced a 66 mph wind gust in Emmet County. However, these trailing storms generally remained sub-severe as they developed in the more stable, rain-cooled air behind the initial MCS.|After reaching Interstate 80 around 2:00 AM on July 28th, the storms became disorganized, and only general, non-severe thunderstorms continued southward through the remainder of the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 27, 5:19 PM CST, 4 hours 27 minutes earlier. Its key messages:

  • Dangerous combination of heat and humidity this afternoon and again Monday with heat index values of 105 to 115 degrees Monday afternoon. Dangerous heat conditions may persist over southern Iowa on Tuesday.
  • Storms dropping into far north central Iowa into portions of the eastern half of Iowa late this evening if not after midnight into early Monday. Another round of storms is forecast over northern Iowa into Minnesota later Monday evening into early Tuesday. Both rounds of storms have the potential for strong wind gusts.
  • Most widespread and highest storm chances late Tuesday afternoon into Tuesday night and Wednesday. Locally heavy rainfall and strong storms are possible.
  • Turning cooler and less humid with no widespread rain and storm chances late this week.
Area forecast discussion, Jul 27, 5:19 PM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
619 PM CDT Sun Jul 27 2025

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Dangerous combination of heat and humidity this afternoon and again
  Monday with heat index values of 105 to 115 degrees Monday
  afternoon. Dangerous heat conditions may persist over southern
  Iowa on Tuesday.

- Storms dropping into far north central Iowa into portions of
  the eastern half of Iowa late this evening if not after
  midnight into early Monday. Another round of storms is
  forecast over northern Iowa into Minnesota later Monday
  evening into early Tuesday. Both rounds of storms have the
  potential for strong wind gusts.

- Most widespread and highest storm chances late Tuesday
  afternoon into Tuesday night and Wednesday. Locally heavy
  rainfall and strong storms are possible.

- Turning cooler and less humid with no widespread rain and
  storm chances late this week.

&&

.DISCUSSION...
Issued at 312 PM CDT Sun Jul 27 2025

Upper level water vapor imagery shows a sprawling ridge of high
pressure centered over the Southeastern US. The shortwave storm
track at this point is more relegated to North Dakota, northern
Minnesota, and adjacent areas of Canada. The Southeastern US
ridge will build into the middle Mississippi River Valley and
central Plains and this is causing our low and mid-level
temperatures to rise. At the surface, temperatures have reached
well into the 80s to low 90s. Combined with the sultry airmass
and dewpoints well into the 70s to near 80 degrees, the heat
index values range from the 90s over northeast Iowa to 105-110
over parts of central and western Iowa. These conditions are
meeting the mark of the current heat advisory (central Iowa) and
extreme heat warning (western Iowa).

As the ridge noses into the northern Rockies into early this week,
this will allow that shortwave storm track to begin to slowly sink
closer to Iowa with a parade of shortwaves through mid-week. With
each arriving about 24 hours or so apart and generally in the early
morning hours, looking at multiple opportunities for nocturnal
storms. The first shortwave trough tops the ridge moving across
the Dakotas and Minnesota and generates a mesoscale convective
system (MCS) that dives southeastward toward Iowa tonight. It
seems highly likely that the storms will pass over some portion
of Iowa at some point overnight with eastern Iowa more favored
compared to western Iowa due to warm temperatures (13-14C+ at
700mb) over western into parts of central Iowa. The environment
will have plenty of instability with deep layer shear more
marginal and highest within and behind the convection - perhaps
convective feedback from the convection itself. Thus, strong to
severe storms are in play as will be outlined below. Timing and
what portion of Iowa may be impacted remain the biggest forecast
questions amongst the convective allowing model (CAM) and
global guidance. The overnight and today's NSSL WRF-ARW and
NamNest show this arriving mid to late this evening and more
over our central Iowa service area. Gusty winds to near severe
criteria (50 knots/58 mph) cannot be ruled out, but these CAMs
show gusts that are mostly subsevere. These models would also
have much of the thunderstorm activity out of Iowa by around
sunrise. The overnight and more recent runs of the HRRR and FV3
are several hours later closer to 4am arrival in Iowa dropping
into eastern Iowa, which includes as far west as I-35. This
shows the a higher potential of severe wind gusts, especially
east of a Mason City to Ottumwa line. These models would have
storms exiting several hours after sunrise (8-9am). To wrap up
this first convective round, it is likely that storms with
strong wind potential will move over at least northeast/eastern
Iowa late this evening or after midnight, but timing and
westward extent are the biggest uncertainties.

Regardless of the CAM camp, these storms exit and while there
could be convective debris clouds early, these clear by mid to
late morning with indications that we should be able to rebound
temperatures back into the 90s. With a similar muggy airmass
and temperatures a few degrees higher than today, heat index
values are forecast to be higher as well. Right now, these range
from 105 up to 115 degrees. So, have issued a heat advisory for
northeastern portion of our forecast area with much of western
and southern into parts of central Iowa under an extreme heat
warning where the highest heat index values are located. In
addition to the dangerous heat conditions, record high lows are
in play on Monday as well at a few locations.

As the sun sets Monday, attention will be to the north as the next
shortwave trough races across South Dakota into southern Minnesota
overnight. This will kick off another MCS across Minnesota that
looks to make it into at least far northern Iowa. The southward
extent is in question with the ECMWF continuing to favor
farther southward toward Highways 20 or 30 with the CAMs of the
NamNest/ARW cores similar to this. Meanwhile, HRRR, FV3, and RAP
may graze the far north or stay all in Minnesota. Timing looks
to be mid to late evening at the earliest into the overnight
hours. While placement is in question, the bountiful reservoir
of high instability air will be in place still with favorable
deep layer shear for storm organization. The main severe hazard
here would be severe wind gusts. The 0-3km shear may broach 30
knots as well meaning the potential may exist for mesovortex
generation, though this potential may remain over far northern
Iowa or up into Minnesota depending on the MCS' path. This storm
cluster should be east of the area by sunrise Tuesday as a
surface boundary moves into the state and sinks southward
through the day into Tuesday night.

Much of Tuesday is favoring dry conditions at the moment, but that
will change late in the afternoon into the night as a weak low level
jet (LLJ) pushes moisture into the sinking surface boundary. The
higher deep layer shear values will be north of the boundary over
northern Iowa, but even then the values are marginal. With the large
instability pool and shear, large hail and damaging wind gusts are
the primary severe hazards late in the afternoon into at least the
evening. In addition, the environment will be ripe for heavy
rainfall Tuesday night into Wednesday with precipitable water values
pushing 2 inches or a bit more along the boundary with NAEFS showing
a ribbon of 850mb specific humidity at or above the 90th percentile.
Deep warm cloud depths and mean storm motions of 10 to 20 knots
parallel to the surface boundary will allow for efficient rain
processes and storms to repeat over the same area. A limiting
factor here may be the weak LLJ, which may not aid in keeping
the surface boundary from sinking southward and thus storms may
not have as much residence time over the same area/basins. And
this may be why in the global models the QPF is not too alarming
at this time horizon. It is not surprising then that a quick
look at ensemble QPF hydrographs and experimental Hydrologic
Ensemble Forecasting Service (HEFS) shows some rises on streams
in the Iowa and Cedar basins, but much of that is action stage
or below.

The coverage of storms looks to continue into the day
Wednesday, but storm organization may become messy with weak
deep layer shear and lessening amounts of instability so any
severe storms on Wednesday is uncertain at this time. Storm
coverage will diminish into Wednesday night and early Thursday
as the boundary moves south of the state. Behind this boundary,
high pressure will move from the northern Plains into the Great
Lakes. This will foster cooler conditions with highs in the 70s
and less humid air with dewpoints in the upper 50s to low 60s
Thursday into this weekend. Widespread rainfall and storm
chances look unlikely at least at the end of this week.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 619 PM CDT Sun Jul 27 2025

A band of thunderstorms developing over central Minnesota this
evening will sag southeastward overnight and is likely to
impact at least some of the terminals. Confidence in impacts is
highest in northeastern Iowa, including MCW and ALO (50-60%
confidence) where TEMPO groups have been included. At the other
terminals, relatively lower probabilities result in a PROB30
group at FOD and DSM (30-40% confidence) and no mention at OTM
(20% confidence) for now. However, amendments are likely based
on radar and observational trends as the storms approach. Once
they pass, VFR conditions should quickly return and prevail for
the remainder of the 00Z TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

Heat Advisory until 8 PM CDT this evening for IAZ004>007-
015>017-023>026-033>037-044>050-057>062-070>075-081>086-
092>097.

Heat Advisory from noon to 8 PM CDT Monday for IAZ004>007-016-
017-025>028-037>039-050.

Extreme Heat Warning from noon to 8 PM CDT Monday for IAZ015-
023-024-033>036-044>049-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Ansorge
AVIATION...Lee
Hazardous weather outlook, Jul 27, 7:02 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
802 PM CDT Sun Jul 27 2025

IAZ015-023-024-033>036-044>049-057>062-070>075-081>086-092>097-
281300-
Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
802 PM CDT Sun Jul 27 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms will move from north to south across much of Iowa
overnight, mostly after midnight. Some storms may be severe,
especially over the northern half of the state, with damaging
wind gusts being the primary hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An Extreme Heat Warning is in effect for the area late Monday
morning into early Monday evening. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Additional thunderstorm chances are forecast Monday night into
early Tuesday and then again from late Tuesday afternoon through
Wednesday night. There is the potential for damaging wind gusts
Monday night into early Tuesday over northern Iowa. The severe
weather and flash flooding threat for later Tuesday and Wednesday
will be evaluated in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later tonight into early Monday and
later this upcoming week as well.

IAZ004>007-016-017-025>028-037>039-050-281300-
Emmet-Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-
Butler-Bremer-Hardin-Grundy-Black Hawk-Tama-
802 PM CDT Sun Jul 27 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms will move across the area overnight, mainly after
midnight. Some storms may be severe, with damaging wind gusts
being the primary hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Heat Advisory is in effect for the area late Monday morning
into early Monday evening. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

Additional thunderstorm chances are forecast Monday night into
early Tuesday and then again from late Tuesday afternoon through
Wednesday night. There is the potential for damaging wind gusts
Monday night into early Tuesday over northern Iowa. The severe
weather and flash flooding threat for later Tuesday and Wednesday
will be evaluated in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later tonight into early Monday and
later this upcoming week as well.

The radar

The Minneapolis radar (KMPX), 166 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kossuth

When
July 27, 9:46 PM CST
Where
Kossuth County, 0.5 mi E of Ledyard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.420, -94.160

Social media report of tree limbs down across Ledyard.

Thunderstorm Wind, Winnebago

When
July 27, 9:57 PM CST
Where
Winnebago County, 0.85 mi SE of Forest City
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.260, -93.640

Corn stalks blown over and tree limbs down.

Thunderstorm Wind, Hancock

When
July 27, 10:12 PM CST
Where
Hancock County, 5.55 mi N of Kanawha
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
43.010, -93.770

Wind gust measured by a personal weather station.

Thunderstorm Wind, Hancock

When
July 27, 10:14 PM CST
Where
Hancock County, 1.01 mi E of Britt
Measured
58 kt (67 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.100, -93.800

Large tree snapped halfway up and blown over onto home in Britt. Other tree damage reported in town as well.

Thunderstorm Wind, Hancock

When
July 27, 10:15 PM CST
Where
Hancock County, Garner
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
43.100, -93.620

Multiple large trees and limbs down in town.

Thunderstorm Wind, Hancock

When
July 27, 10:17 PM CST
Where
Hancock County, 3.77 mi NNE of Britt
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
43.150, -93.790

Wind gust measured by a personal weather station north of Britt.

Thunderstorm Wind, Cerro Gordo

When
July 27, 10:17 PM CST
Where
Cerro Gordo County, (Mcw)mason City Muni
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
43.150, -93.330

Wind gust measured by the Mason City ASOS.

Thunderstorm Wind, Cerro Gordo

When
July 27, 10:19 PM CST
Where
Cerro Gordo County, 0.5 mi W of Mason City
Measured
62 kt (71 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.150, -93.210

Trees and Branches down in Mason City. Report of at least one tree on a vehicle. Several power poles on fire.

Thunderstorm Wind, Worth

When
July 27, 10:26 PM CST
Where
Worth County, 2.89 mi SE of Grafton
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
43.300, -93.030

Personal weather station reported gust.

Thunderstorm Wind, Cerro Gordo

When
July 27, 10:26 PM CST
Where
Cerro Gordo County, 1.51 mi W of Rock Falls
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.220, -93.110

Large tree limbs down in Plymouth and Rock Falls. Tree on vehicle in Rockfalls.

Thunderstorm Wind, Emmet

When
July 27, 11:19 PM CST
Where
Emmet County, 2.89 mi SW of Ringsted
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
43.270, -94.560

Personal weather station wind gust.

Thunderstorm Wind, Hamilton

When
July 27, 11:26 PM CST
Where
Hamilton County, Webster City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.470, -93.820

Tree limbs up to 3 to 4 inches down in Webster City.

Thunderstorm Wind, Butler

When
July 27, 11:36 PM CST
Where
Butler County, 0.84 mi WNW of Allison
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.755, -92.795

Large portion of a tree down in Allison.

Thunderstorm Wind, Black Hawk

When
July 28, 12:14 AM CST
Where
Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.560, -92.400

Thunderstorm wind gust reported at the Waterloo Airport.

Thunderstorm Wind, Boone

When
July 28, 12:18 AM CST
Where
Boone County, 0.69 mi N of Boone
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.080, -93.880

Multiple large branches down.

Thunderstorm Wind, Polk

When
July 28, 2:12 AM CST
Where
Polk County, Urbandale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.630, -93.720

Large tree branches down in Urbandale due to collapsing storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293716, 1293008, 1293009, 1293014, 1293740, 1293010, 1293011, 1293713, 1293714, 1293715, 1293722, 1293721, 1293739, 1293728, 1293727, 1293733.